Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 233, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 9, 2011, 2:07 PM EDT for Lee County, Virginia; Hancock County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2011, 2:07 PM EDT (18:07 UTC)
- Expired
- Jun 9, 2011, 2:32 PM EDT
- In force
- 25 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2852 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
049 WUUS54 KMRX 091807 SVRMRX TNC067-VAC105-091845- /O.NEW.KMRX.SV.W.0233.110609T1807Z-110609T1845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 207 PM EDT THU JUN 9 2011 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN EAST TENNESSEE... LEE COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 245 PM EDT * AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF SNEEDVILLE...AND MOVING EAST AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE... SNEEDVILLE AND EVANSTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3666 8309 3643 8329 3658 8344 3667 8338 TIME...MOT...LOC 1808Z 290DEG 6KT 3659 8336 $$ DGS
2 follow-up statements
884 WWUS54 KMRX 091819 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 219 PM EDT THU JUN 9 2011 TNC067-VAC105-091845- /O.CON.KMRX.SV.W.0233.000000T0000Z-110609T1845Z/ HANCOCK TN-LEE VA- 219 PM EDT THU JUN 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR LEE AND HANCOCK COUNTIES... AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF EVANSTON...OR 8 MILES WEST OF SNEEDVILLE...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE... SNEEDVILLE AND EVANSTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3666 8309 3643 8329 3658 8344 3667 8338 TIME...MOT...LOC 1819Z 311DEG 8KT 3658 8334 $$ DGS
005 WWUS54 KMRX 091832 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 232 PM EDT THU JUN 9 2011 TNC067-VAC105-091843- /O.CAN.KMRX.SV.W.0233.000000T0000Z-110609T1845Z/ HANCOCK TN-LEE VA- 232 PM EDT THU JUN 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR LEE AND HANCOCK COUNTIES IS CANCELLED... THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED. LAT...LON 3666 8309 3643 8329 3658 8344 3667 8338 TIME...MOT...LOC 1833Z 311DEG 8KT 3656 8331 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:12 PM EDT, 55 minutes earlier.
Area forecast discussion, Jun 9, 1:12 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 112 PM EDT THU JUN 9 2011 .AVIATION...AFTERNOON SCATTERED SHRA/TSRA WILL BE A DISTINCT POSSIBILITY AT TRI AND HAVE ADDED IN TEMPO GROUP TO ACCOUNT FOR THIS FOR 20-22Z TIME FRAME OF EXPECTED SHRA/TSRA DEVELOPMENT. ANY ISOLATED/SCATTERED SHRA/TSRA SHOULD BE DISSIPATING AROUND 00-01Z TIME FRAME AND HAVE ACCOUNTED FOR THIS IN AREA TAFS. EXPECT MVFR/IFR FOG CONDITIONS TO DEVELOP FOR TRI AND HAVE ADDED THIS IN THEIR TAF FOR 09-12Z TIME PERIOD. OTHERWISE...EXPECT VFR CONDITIONS FOR CHA AND TYS SITES AND FOR REST OF THE FORECAST PERIOD FOR TRI AFTER 14Z ON FRIDAY. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TT
Hazardous weather outlook, Jun 9, 1:39 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 139 PM EDT THU JUN 9 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 139 PM EDT THU JUN 9 2011 /1239 PM CDT THU JUN 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG THUNDERSTORMS WILL FORM ALONG THE CUMBERLAND PLATEAU REGION...NORTHEAST TENNESSEE...AND INTO SOUTHWEST VIRGINIA THROUGH THIS AFTERNOON. A WEAK BOUNDARY WILL MOVE INTO THE REGION...AND WILL HELP IN THE DEVELOPMENT OF SCATTERED STRONG THUNDERSTORMS. AN ISOLATED SEVERE STORM OR TWO CANNOT ALSO BE RULED OUT. ANY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR THUNDERSTORMS WILL DIMINISH BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE SOUTHEAST INTO THE REGION BY FRIDAY AFTERNOON...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE. A FEW OF THE STORMS WILL BECOME STRONG...WITH ISOLATED SEVERE STORMS POSSIBLE. AGAIN...ANY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME DUE TO THE ISOLATED STORM DEVELOPMENT. TROUTMAN
In the hours before
Local storm report, Jun 9, 1:27 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
127 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL DEERLODGE 36.20N 84.76W
06/09/2011 E0.25 INCH MORGAN TN PUBLIC
PEA TO DIME SIZE HAIL
&&Special weather statement, Jun 9, 1:40 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 140 PM EDT THU JUN 9 2011 TNZ035-067-091845- MORGAN TN-ROANE TN- 140 PM EDT THU JUN 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND ROANE COUNTIES UNTIL 245 PM EDT... AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WARTBURG...MOVING EAST AT 5 MPH. OTHER STRONG THUNDERSTORMS WERE LOCATED IN NORTHERN MORGAN COUNTY AND EXTREME EASTERN CUMBERLAND COUNTY...MOVING SLOWLY EAST. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WARTBURG...PINE ORCHARD...SUNBRIGHT...HARRIMAN AND OAKDALE. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DGS
Local storm report, Jun 9, 1:43 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
143 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL LA FOLLETTE 36.37N 84.13W
06/09/2011 E0.25 INCH CAMPBELL TN LAW ENFORCEMENT
PEA TO DIME SIZE HAIL
&&Special weather statement, Jun 9, 1:54 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 154 PM EDT THU JUN 9 2011 VAZ002-005-091845- SCOTT VA-WISE VA- 154 PM EDT THU JUN 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE AND SCOTT COUNTIES UNTIL 245 PM EDT... AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF BIG STONE GAP...OR 9 MILES SOUTH OF NORTON...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FORT BLACKMORE... NICKELSVILLE AND CLINCHPORT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Local storm report, Jun 9, 1:57 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
157 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL JACKSBORO 36.33N 84.19W
06/09/2011 E1.00 INCH CAMPBELL TN TRAINED SPOTTER
QUARTER SIZE HAIL
&&Special weather statement, Jun 9, 2:02 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 202 PM EDT THU JUN 9 2011 TNZ015-VAZ001-091830- HANCOCK TN-LEE VA- 202 PM EDT THU JUN 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LEE AND HANCOCK COUNTIES UNTIL 230 PM EDT... AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF SNEEDVILLE...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EVANSTON. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:05 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 40 min |
| Jun 9, 3:10 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Wise, City of Norton | 35 min |
| Jun 9, 4:23 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 37 min |
| Jun 9, 4:43 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 32 min |
| Jun 9, 5:41 PM EDT | Areal Flood Advisory | MRX | Russell, Washington | 2 hr |
| Jun 9, 12:47 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 43 min |
| Jun 9, 1:23 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 37 min |
| Jun 9, 1:32 PM EDT | Areal Flood Advisory | MRX | Anderson, Campbell, Morgan, Scott | 118 min |
| Jun 9, 1:47 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 28 min |
| Jun 9, 2:31 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 29 min |
| Jun 9, 2:55 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 35 min |
| Jun 9, 3:23 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 37 min |
| Jun 9, 4:19 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 41 min |
| Jun 9, 5:04 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 41 min |
| Jun 9, 5:22 PM EDT | Areal Flood Advisory | MRX | Carter | 53 min |
| Jun 9, 5:37 PM EDT | Areal Flood Advisory | MRX | Monroe, Polk | 3 hr |
| Jun 9, 7:34 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Sequatchie | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.